Alert archive / West Virginia / Flash Flood Warnings in 2019

Flash Flood Warning 53, NWS Charleston, WV

July 15, 2019Pleasants County, Ritchie County, Wood County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 15, 2019, 4:11 PM EDT for Pleasants County, Ritchie County, Wood County, West Virginia. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2019, 4:11 PM EDT (20:11 UTC)
Expired
Jul 15, 2019, 5:47 PM EDT
In force
96 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Pleasants County, WV, Ritchie County, WV, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 119 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2031 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WGUS51 KRLX 152011
FFWRLX
WVC073-085-107-152315-
/O.NEW.KRLX.FF.W.0053.190715T2011Z-190715T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
411 PM EDT Mon Jul 15 2019

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Southwestern Pleasants County in northwestern West Virginia...
  Northwestern Ritchie County in northwestern West Virginia...
  East central Wood County in northwestern West Virginia...

* Until 715 PM EDT.

* At 409 PM EDT, Doppler radar and emergency management reported 
  thunderstorms producing heavy rain across the warned area. Some 
  water rescues were being reported.

* Some locations that will experience flooding include...
  Belmont, Cairo, Schultz, Willow Island and Nutter Farm. 

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

LAT...LON 3931 8109 3920 8115 3930 8139 3938 8129

$$

26
1 follow-up statement
016 
WGUS71 KRLX 152147
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
547 PM EDT Mon Jul 15 2019

WVC073-085-107-152157-
/O.CAN.KRLX.FF.W.0053.000000T0000Z-190715T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pleasants WV-Ritchie WV-Wood WV-
547 PM EDT Mon Jul 15 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN PLEASANTS...NORTHWESTERN
RITCHIE AND EAST CENTRAL WOOD COUNTIES IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3931 8109 3920 8115 3930 8139 3938 8129

$$

14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:57 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 15, 2:57 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
257 PM EDT Mon Jul 15 2019

.SYNOPSIS...
A few showers and storms today with a humid airmass setting up.
Very warm, humid, unsettled pattern continues this week as the
remnants of Barry cross. Heat builds further late week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 255 PM Monday...

Today, weak high pressure resides at the surface under a ridge,
sandwiched between NE troughing and the remnants of TD Barry, which
is traveling north through the lower Mississippi Valley. Meanwhile,
warm frontal waves emanating from the decaying tropical system
will increase deep layer moisture from the western flank
expanding northeastward through the period.

In spite of weak high pressure in place, dew points in the 60's to
low-70's allow for strong daytime destabilization, leading to
diurnally driven showers and storms today and tomorrow, enhanced by
any warm frontal wave in the uncapped environment. Today, a remnant
surface frontal boundary drifting north through the CWA provides
the focus and northern bound of isolated to scattered convection.
Tomorrow, a series of fairly well-forced waves aloft cross in
association with Barry undergoing extratropical transition,
providing the isolated to scattered convective focus mainly in
the Ohio Valley and mountains.

Afternoon destabilization will be quite healthy, on the order of
1500-2000 J/kg MLCAPE, perhaps somewhat limited in scope Tuesday
with more ample cloud cover expected. PWATs are progged to increase
to near 2" over the Ohio Valley today and remain around there
through the period, providing more than enough moisture to produce
heavy rain in any shower or storm that forms and thus an
isolated flash flood threat. Unidirectional SW flow maxing at
about 20 kts through the column doesn't allow for terribly
organized storms as cells and cell clusters drift NEward,
however precipitation loading and a little bit of mid- level dry
air Tuesday could produce localized strong downdrafts and wind
gusts.

Stuck with a general blend for temperatures through the period
although I did elect to go on the higher end for dew points given
the tropical airmass in play. This yields soupy mornings with at
least patchy fog limited only increasing flow aloft occasionally
mixing to the surface. Temperatures climb to near 90 in the
lowlands Tuesday afternoon, yielding corresponding heat index
values topping out in the mid- to upper-90's.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As 240 PM Monday...

Remnants of Barry, in the form of a s/w trof, will cross
Wednesday and Wednesday night. Shower/storm chances will
increase as a result with downpours becoming likely. Localized
flooding cannot be ruled out, especially across the northern
mountains where FFG remains a bit low. The trof axis departs
late Wednesday night with the ridging to follow for Thursday.
Heat will begin to build Thursday with heat indices approaching
100 across the Lowlands.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 245 PM Monday...

Upper level ridging across the middle OH Valley will keep the
heat going Friday and the weekend. It will remain muggy with
dewpoints progged to climb into the 72-74 degree range. This
combined with temperatures in the low 90s will make for heat
indices in the low 100s across the Lowlands, likely
necessitating the need for head advisories.

An upper level trof will skirt north of us early next week
providing for a better chance of showers/storms. This may allow
for a slight reprieve from the heat.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 145 PM Monday...

VFR conditions prevail at all sites for the remainder of today with
isolated to scattered storms the only possible wrinkle through this
evening. Heavy downpours in storms could bring about IFR or
worse visibilities, with brief ceiling degradation possible as
well, more likely to MVFR but possibly to IFR if a terminal
takes a direct hit. Based on radar and model trends, the best
chances for restrictions are at CKB and EKN, BKW and PKB to a
somewhat lesser extent late this afternoon.

Winds are mainly light and variable with a westerly drift;
southwesterly toward the Ohio Valley and northwesterly further
east near the WV mountains. Should a site take a direct hit from
a storm, variable gusty winds 15-25 kts are likely with an
outside chance of seeing a 30-40+ kt gust, again only in
heaviest cells.

Tonight, winds go light and variable to calm with high humidity
and weak high pressure at the surface, spelling at least the
general set up for widespread fog to develop. One confounding
factor would be the increase in flow aloft, which may mix to the
surface in some areas overnight and limit or vary restrictions.
Tomorrow, winds increase out of the southwest late in the
morning with fog restrictions lifting within an hour of sunrise.
Afternoon showers/storms are again possible Tuesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: High today, medium with fog overnight.

ALTERNATE SCENARIOS: Coverage of storms today may vary. Timing
and persistence of fog tonight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
EKN CONSISTENCY  M    M    H    H    H    H    H    M    M    M    L    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
CKB CONSISTENCY  M    M    M    H    H    H    H    H    H    H    M    L

AFTER 18Z TUESDAY...
IFR fog possible during late night and early morning hours for
several of the days this week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...30/MC
NEAR TERM...MC
SHORT TERM...30
LONG TERM...30
AVIATION...MC
Hazardous weather outlook, Jul 15, 4:23 AM EDT, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
423 AM EDT Mon Jul 15 2019

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013-014-160830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Lincoln-Putnam-
423 AM EDT Mon Jul 15 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Locally heavy rainfall is possible on Wednesday, mainly during the
afternoon and evening, as the remnants of once tropical storm Barry
cross. This may lead to flash flooding.

The heat will build late this week into the weekend, and heat
advisories or even excessive heat watches and warnings may
eventually be needed for Friday and / or Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ010-011-015>020-024>032-160830-
Pleasants-Tyler-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-
Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
423 AM EDT Mon Jul 15 2019

This Hazardous Weather Outlook is for portions of central West
Virginia, northern West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Locally heavy rainfall is possible on Wednesday, mainly during the
afternoon and evening, as the remnants of once tropical storm Barry
cross. This may lead to minor flash flooding.

The heat will build late this week into the weekend, and heat
advisories or even excessive heat watches and warnings may
eventually be needed for Friday and / or Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ033-034-039-040-515>526-160830-
Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
423 AM EDT Mon Jul 15 2019

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Locally heavy rainfall is possible on Wednesday, mainly during the
afternoon and evening, as the remnants of once tropical storm Barry
cross. This may lead to minor flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEK / TRM

In the hours before

Special weather statement, Jul 15, 1:15 PM EDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
115 PM EDT Mon Jul 15 2019

WVZ019-151800-
Ritchie-
115 PM EDT Mon Jul 15 2019

...TORRENTIAL DOWNPOURS WILL AFFECT CENTRAL RITCHIE COUNTY...

At 112 PM EDT, torrential downpours were located over Harrisville,
moving east at 10 mph.

Locations impacted include...
Harrisville, Cairo, Pullman, Berea and Petroleum.

Heavy rainfall occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Rainfall amounts to 1.5 inches can be expected in a short amount of
time.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3918 8086 3908 8094 3919 8128 3923 8128
      3924 8127
TIME...MOT...LOC 1712Z 286DEG 9KT 3918 8108

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 1:15 PM EDTSpecial Weather StatementRLXRitchie45 min
Jul 15, 6:22 PM EDTSpecial Weather StatementRLXWayne23 min
Jul 15, 6:39 PM EDTAreal Flood WarningRLXRitchie6 hr

Nearby

Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.